Indiana, 2004

Hail in Indiana, May 21, 2004

May 21, 2004 · NWS IND · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 21, 2:40 AM EST, 7 hours 46 minutes earlier.

Area forecast discussion, May 21, 2:40 AM EST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EST FRI MAY 21 2004

.DISCUSSION...SFC WARM FRONT FM SRN IA ACRS NRN IL AND NRN IN TO LE
EARLY THIS AM. TSRA FIRING ALONG THE FRONT WITH IR PIX SHOWING
COOLING TOPS SUSTAINING THEMSELVES.  RADAR ALSO SHOWS SOME TSRA OVR
THE NE FA EXITING TO THE NE. VRY MOIST AIRMASS NOW IN PLACE ACRS THE
FA...AS DEWPOINTS ARE IN THE LWR 70S.

FCST CHALLENGE TDY WL BE WHETHER TO INCLUDE ANY POPS.

MODELS IN PRETTY GOOD AGREEMENT WITH THE SFC FEATURES...PUSHING SFC
FRONT TO WI AND LWR MI TDY. STRONGEST UPPER FLOWN REMAINS OVR THE
GRT LKS. ETA TIME SECTIONS HINTING AT SOME STRONG VV NEAR 18Z
TDY...BUT THIS SEEMS UNLIKELY AS DEPARTING S/W IN THE AREA AT THIS
TIME WL BE WELL TO OUT EAST AND ANY ADDITIONAL FEATURES  SHUD GO
WELL TO OUR NORTH. FCST SOUNDINGS LOOK PRETTY CAPPED THIS AFTERNOON
AND TONIGHT. TIME SECTIONS ALSO SHOW HIGH RH IN THE LWR LVLS AND
GIVEN THE SFC DEWPOINTS THIS SHUD BE EXPECTED. WITH ONLY DAYTIME
HEATING AS THE MAIN FORCING MECHANISM AND GOOD CAPPING IN THE
SOUNDINGS NOT I AM NOT INCLINED TO INCLUDE POPS ACRS MUCH OF THE
FCST AREA. AREAS ALONG THE NRN PART OF THE CWA A BIT LESS CAPPED AND
HAVE A BIT BETTER PROXIMITY TO THE FRONT. HENCE WL ONLY INCLUDE LOW
CHC CATEGORIES THERE...WITH LOWER POPS SOUTH.

FRONT STAYS WELL TO THE NORTH ON FRIDAY NIGHT AND SAT AS WARM MOIST
FLOW REMAINS ACRS THE FCST AREA. UPPER FLOW LOOKS TO REMAIN ACRS THE
GRT LKS LAKES AND WEAK SUBSIDENCE CONTINUES. ALSO MID AND UPPER LVLS
REMAIN QUITE DRY.

WITH MOIST DEWPOINTS WL LEAN TO THE WARMER SIDE ON MAV LOWS. MAV
HIGHS SEEM A BIT TOO HIGH GIVEN PERSISTENCE AND EXPECTED H8 TEMPS.
WL SPLIT THE DIFFERENCE HERE WITH THE FWC AND MET WHICH SHUD WORK
OUT TO THE COOLER SIDE OF THE MAV.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, May 21, 5:48 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 AM EST FRI MAY 21 2004

INZ021-028>031-035>049-221047-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-
HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-RANDOLPH-
TIPPECANOE-TIPTON-VERMILLION-WARREN-
548 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE NORTHERN
PARTS OF CENTRAL INDIANA THIS AFTERNOON. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP IS DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON ACROSS THE NORTHERN PARTS OF
CENTRAL INDIANA.

INZ051>057-060>065-067>072-221047-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-
JOHNSON-KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
VIGO-
548 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Indianapolis radar (KIND), 67 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
May 21, 10:26 AM EST
Where
Clinton County, Frankfort
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -86.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401437.